Alert archive / New York / Flash Flood Warnings in 2024
Flash Flood Warning 21, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 24, 2024, 12:55 PM EDT for Oneida County, New York. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2024, 12:55 PM EDT (16:55 UTC)
- Expired
- Jul 24, 2024, 2:53 PM EDT
- In force
- 118 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 53 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:21 PM EDT | FLASH FLOOD | 3 W Stokes Corner, NY | Flooding along Canada Creek. Church Street barricaded. Bridge possibly compromised. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
771
WGUS51 KBGM 241655
FFWBGM
NYC065-242000-
/O.NEW.KBGM.FF.W.0021.240724T1655Z-240724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1255 PM EDT Wed Jul 24 2024
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Central Oneida County in central New York...
* Until 400 PM EDT.
* At 1255 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 1.5 and 2.5
inches of rain have fallen. Flash flooding is already occurring in
the Lee Center area, including water over roadways and possible
washed out roads and bridges.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lee, Lee Center and Stokes Corner.
Additional thunderstorms moving through the same area may make
conditions worse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4327 7545 4323 7552 4321 7559 4325 7561
4328 7559 4336 7552 4340 7546 4336 7538
4330 7543
FLASH FLOOD...OBSERVED
$$
JAB1 follow-up statement
894
WGUS71 KBGM 241853
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
253 PM EDT Wed Jul 24 2024
NYC065-241903-
/O.CAN.KBGM.FF.W.0021.000000T0000Z-240724T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-
253 PM EDT Wed Jul 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ONEIDA COUNTY...
The heavy rain has ended and there have been no new reports of
flooding. Streams are expected to recede for the next hour. Damage
to roads may have occurred from prior flooding, so be sure to heed
remaining road closures. Additional thunderstorms with heavy rain
are expected later this afternoon and evening which could rekindle a
flash flood threat.
&&
LAT...LON 4327 7545 4323 7552 4321 7559 4325 7561
4328 7559 4336 7552 4340 7546 4336 7538
4330 7543
$$
JABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:02 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 24, 11:02 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1102 AM EDT Wed Jul 24 2024 .SYNOPSIS... The active weather pattern will continue today with scattered showers and thunderstorms expected, some of which may produce heavy rain and gusty winds. Thursday features partly sunny skies with a few isolated showers or thunderstorms still possible. It turns dry and sunny Friday through the weekend, along with a warming trend as high pressure builds overhead. && .NEAR TERM /THROUGH THURSDAY/... 1055 AM Update... Axis of showers and a few embedded storms is currently moving northeast, at this point mostly east of I-81. A couple cores appeared capable of small hail and brief wind gusts, but overall it has been low end. However, heating is ongoing for northwest PA-western NY, which should serve to destabilize things for this afternoon-evening. Confidence has increased that a pre-frontal trough swinging in especially 5 PM west to 11 PM or so east. Forecast updated to further hone in on that activity, which as discussed below could contain heavy downpours and gusty winds. Previous discussion... There will be plenty of instability around from late morning into the afternoon, with the 12km 06z NAM showing 700-1500 J/Kg of MLCAPE modeled...this will combine with pwats up to 1.6 inches and deep layer (0-6km) shear of 25-35kt for a few storms to produce heavy downpours and gusty winds. WPC and SPC have much of our CWA under a marginal risk for excessive rainfall and isolated severe storms, respectively. Outside of the showers/storms it will be partly sunny today, with highs in the upper 70s to mid-80s...and very humid with dew points around 70. A more well defined line or broken line of thunderstorms is then possible this evening as the frontal boundary moves from NW to SE over the area...again guidance is struggling to pin down exact times for this front to move through; but generally between 5-9pm from Binghamton north and west....then 9pm to 1am from Binghamton south and east into NE PA and Catskills. Again, the main potential threats from these will be torrential downpours, lightning and some gusty winds or small hail. After this slow moving line clears the area late tonight, the rest of the overnight will feature partly cloudy skies with patchy fog and lows in the 60s. The timing of the main front has sped up, with winds shifting northwesterly Thursday morning, and drier air advecting into the western counties by mid to late morning. The drying or lowering of surface dew points reaches I-81 corridor in CNY by midday, and even NE PA by late afternoon. Surface dew points are progged to fall into the 50s north and west of Scranton to Monticello by 5 PM. With that said, the CAMs are not showing much shower or storm activity for Thursday. Just a few isolated (15-24% PoP) showers or perhaps a thunderstorm are now in the forecast. Left chance PoPs in the forecast across the Catskills, Wyoming Valley and Poconos of NE PA, just in case the timing of the exiting moisture and instability slows some in future model runs. Otherwise, Thursday will feature some morning clouds, with more sunshine for the afternoon especially for central and western portions of the forecast area. Highs will reach the mid-70s to lower 80s with (as mentioned above) decreasing humidity through the day. Light northwest winds at 6-12 mph are also expected. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... 244 AM Update... A strong ridge of high pressure will build into the region as the trough departs to the east. Northerly flow will push a cooler, drier Canadian airmass into the region Thursday night. Temps will drop into the 50s with dewpoints about 10 degrees lower (in the 50s as well). This will make for very pleasant sleeping weather. The ridge axis remains to our west on Friday, keeping us under northerly flow and bringing an absolutely wonderful end to the work week. Temps in the mid to upper 70s across much of the region with dewpoints in the mid 50s. The center of the surface high will move into the region from the west Friday night into Saturday morning. Temps will fall into the low 50s, with some upper 40s possible in our colder valleys. Saturday will be warmer as the center of the surface and mid- level ridge sits over the region. Temps will be in the low to mod 80s but dewpoints will remain in the mid to upper 50s so it will be quite the pleasant day. By Saturday night, the ridge axis will slide east of the area, bringing a return of SSW flow and a warmer airmass. Low temps will be about 5 degrees warmer than the previous night, bottoming out in the mid to upper 50s. && .LONG TERM /SUNDAY THROUGH TUESDAY/... 310 AM Update... This period will be dominated by a strong ridge of high pressure sitting over the eastern seaboard. SW flow through the period will pump hot air back into the region. Temps Sun through Tues look to be in the upper 80s to low 90s for most of the region. Guidance looks to break down the ridge sometime Tues or Wed, bringing rain showers and thunderstorms back to the region. Timing on this is still uncertain as guidance is unsure as to how quickly the ridge will break down. Went with the NBM output given the uncertainty, which brings PoPs back to the area Tuesday morning into Wednesday. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Scattered showers and thunderstorms will lift through KRME vicinity 15Z-17Z. Storms are likely to redevelop late this afternoon into evening along an incoming frontal boundary. Isolated pop-up thunderstorms may occur this afternoon, followed by a more organized broken line of storms is possible for most locations late afternoon-early evening. Most likely timing as per TAFs but there could be multiple clusters of storms, which may reduce vsbys and CIGs to IFR or lower at times. Any storms could also produce very heavy rainfall, small hail and gusty/erratic winds. After the showers/storms clear out late this evening it returns to mainly VFR through 06z or so...then some MVFR CIGs and possible IFR valley fog (ELM) return heading into the early morning hours Thursday. Surface winds are light and variable through mid-morning, then turning south-southwest at 6-14 kts into the afternoon hours. Outlook... Late Wednesday night and early Thursday...Patchy fog and MVFR CIGs possible Thursday...Chance for a few showers or t'storm into the early afternoon; then generally clearing (VFR) from NW to SE. Friday through Sunday...VFR Expected. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MJM NEAR TERM...MJM/MDP SHORT TERM...JTC LONG TERM...JTC AVIATION...MJM
Hazardous weather outlook, Jul 24, 4:30 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 430 AM EDT Wed Jul 24 2024 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-250830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 430 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Scattered thunderstorms will move across the area today into tonight. A few storms may produce isolated damaging winds, hail and torrential downpours.There is a Marginal Risk for severe thunderstorms and excessive rainfall during this time. Remain weather aware, and have a reliable way to receive warnings from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 24, 9:39 AM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
939 AM EDT Wed Jul 24 2024
NYZ045-241415-
Chenango NY-
939 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHENANGO COUNTY THROUGH
1015 AM EDT...
At 938 AM EDT, Doppler radar was tracking a strong thunderstorm over
Smithville Flats, or 13 miles east of Marathon, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norwich, Greene, Oxford, Preston, Pharsalia, German, Mc Donough,
South Oxford, Brisben, and Smithville Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rain is also accompanying this storm. If outdoors, consider
seeking shelter inside a building.
&&
LAT...LON 4226 7572 4235 7586 4247 7587 4266 7573
4255 7546
TIME...MOT...LOC 1338Z 213DEG 26KT 4238 7579
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DK/MPSpecial weather statement, Jul 24, 10:13 AM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1013 AM EDT Wed Jul 24 2024
NYZ036-045-241445-
Chenango NY-Madison NY-
1013 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHEASTERN CHENANGO COUNTIES THROUGH 1045 AM EDT...
At 1013 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plymouth, or 7 miles northwest of Norwich, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Norwich, Hamilton, Plymouth, North Norwich, Sherburne, Preston,
Columbus, Earlville, Smyrna, and Poolville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4275 7530 4272 7530 4249 7557 4257 7573
4285 7559 4276 7528
TIME...MOT...LOC 1413Z 214DEG 28KT 4262 7560
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
DK/MPSpecial weather statement, Jul 24, 11:42 AM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1142 AM EDT Wed Jul 24 2024
NYZ009-037-241615-
Southern Oneida NY-Northern Oneida NY-
1142 AM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 1215 PM EDT...
At 1142 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or 7 miles north of Rome, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rome, Lee, Boonville, Forestport, Steuben, Ava, Alder Creek,
Blossvale, Delta Lake, and Taberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4344 7509 4318 7543 4328 7569 4343 7557
4343 7552 4353 7531
TIME...MOT...LOC 1542Z 222DEG 18KT 4333 7545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DK/MPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:39 AM EDT | Special Weather Statement | BGM | Chenango | 36 min |
| Jul 24, 10:13 AM EDT | Special Weather Statement | BGM | Chenango | 32 min |
| Jul 24, 11:42 AM EDT | Special Weather Statement | BGM | Oneida | 33 min |
| Jul 24, 2:37 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Tompkins | 53 min |
| Jul 24, 2:39 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 36 min |
| Jul 24, 2:52 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 53 min |
| Jul 24, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison | 33 min |
| Jul 24, 3:45 PM EDT | Severe Thunderstorm Warning | BGM | Cortland, Tioga, Tompkins | 60 min |
| Jul 24, 3:59 PM EDT | Special Weather Statement | BGM | Onondaga | 46 min |
| Jul 24, 4:14 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 31 min |
| Jul 24, 4:18 PM EDT | Flash Flood Warning | BGM | Sullivan | 2 hr |
| Jul 24, 4:22 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 50 min |
| Jul 24, 4:47 PM EDT | Special Weather Statement | BGM | Oneida | 43 min |
| Jul 24, 4:49 PM EDT | Flash Flood Warning | BGM | Cortland, Tioga, Tompkins | 4 hr |
| Jul 24, 4:59 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| Jul 24, 6:54 PM EDT | Special Weather Statement | BGM | Oneida | 21 min |
| Jul 24, 7:20 PM EDT | Special Weather Statement | BGM | Tioga | 40 min |
| Jul 24, 7:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 31 min |
| Jul 24, 7:51 PM EDT | Special Weather Statement | BGM | Tioga | 39 min |
Nearby
Flash Flood Warnings in New York, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.